Multiple Sclerosis Centers of Excellence
Multiple Sclerosis Medications
- Alemtuzumab (Lemtrada®)
- Dalfampridine (Ampyra®)
- Dimethyl Fumarate (Tecfidera®)
- Fingolimod (Gilenya®)
- Glatiramer acetate (Copaxone®)
- Glatiramer acetate (Glatopa®)
- Interferon beta-1a (Rebif®)
- Interferon beta-1a (Avonex®)
- Peginterferon beta-1a (Plegridy®)
- Interferon beta-1b (Betaseron®, Extavia®)
- Natalizumab (Tysabri®)
- New! Ocrelizumab (Ocrevus™)
- Teriflunomide (Aubagio®)
VHA Pharmacy Benefits Management Services- Adverse Drug Event Reporting System
Archived NEWS: October 2015
IMAGING IN MS
MRI (Magnetic resonance imaging) of the brain and spinal cord is used in diagnosis, evaluation of radiological damage and of response to DMT (disease-modifying therapy). The use of gadolinium-based contrast agents allows for improved contrast between normal and affected tissue.
MRI protocol in MS
To standardize MRI analysis within and between VA medical facilities, the Consortium of Multiple Sclerosis Centers (CMSC) MRI protocol is recommended. Renal function should be assessed prior to giving gadolinium contrast with MRI to evaluate risk for nephrogenic systemic fibrosis (NSF). NSF following gadolinium contrast has rarely been reported in individuals with impaired renal function.
MRI and gadolinium contrast agents
A number of recent investigations have found small levels of gadolinium-based contrast agent (GBCA) deposits in the brains of patients whose last GBCA contrast infusion was many years prior, and who had >4 GBCA infusions. The FDA did not find evidence of harm from these deposits; however they have initiated an investigation of this issue.
The FDA has also advised against the use of GBCA with MRI scans unless necessary. They have not required changes to the labeling or formation of GBCAs. The FDA notice does not apply to other imaging contrast agents such as radioisotopes or iodine-based agents.
We recommend discussion with Veterans on this issue when MRI scanning appears indicated, as the decision to use GBCAs will be informed by the Veteran’s individual medical history and present condition.
Any incident of apparent harm from GBCAs should be reported to the FDA Adverse Event Reporting System (FAERS). For more information: FDA Safety Announcement and National MS Society Announcement